Numerical approximations for fractional diffusion equations via splines. (English) Zbl 1228.65153

Summary: A one-dimensional fractional diffusion model is considered, where the usual second order derivative gives place to a fractional derivative of order \(\alpha \), with \(1<\alpha \leq 2\). We consider the Caputo derivative as the space derivative, which is a form of representing the fractional derivative by an integral operator. An implicit numerical method is derived which uses a spline approximation for the Caputo derivative. The consistency and stability of the method are examined and numerical results are presented.


65M06 Finite difference methods for initial value and initial-boundary value problems involving PDEs
35R11 Fractional partial differential equations
26A33 Fractional derivatives and integrals
45K05 Integro-partial differential equations
65M12 Stability and convergence of numerical methods for initial value and initial-boundary value problems involving PDEs
Full Text: DOI


[1] Metzler, R.; Klafter, J., The random walk’s guide to anomalous diffusion: a fractional dynamics approach, Physics Reports, 339, 1-77 (2000) · Zbl 0984.82032
[2] Zaslavsky, G. M., Chaos, fractional kinetics, and anomalous transport, Physics Reports, 371, 461-580 (2002) · Zbl 0999.82053
[3] Shen, S.; Liu, F., Error analysis of an explicit finite difference approximation for the space fractional diffusion equation with insulated ends, ANZIAM J., 46, E, C871-C887 (2005) · Zbl 1078.65563
[4] Tadjeran, C.; Meerschaert, M. M.; Scheffler, H.-P., A second-order accurate numerical approximation for the fractional diffusion equation, Journal of Computational Physics, 213, 205-213 (2006) · Zbl 1089.65089
[5] Chen, C.-M.; Liu, F.; Turner, I.; Anh, V., A fourier method for the fractional diffusion equation describing sub-diffusion, Journal of Computational Physics, 227, 886-897 (2007) · Zbl 1165.65053
[6] Yuste, S. B.; Acedo, L., An explicit finite difference method and a new von Neumann type stability analysis for fractional diffusion equations, SIAM Journal on Numerical Analysis, 42, 1862-1874 (2005) · Zbl 1119.65379
[7] Yuste, S. B., Weighted average finite difference methods for fractional diffusion equations, Journal of Computational Physics, 216, 264-274 (2006) · Zbl 1094.65085
[8] Murio, D. A., Implicit finite difference approximation for time fractional diffusion equations, Computer and Mathematics with Applications, 56, 1138-1145 (2008) · Zbl 1155.65372
[9] Meerschaert, M. M.; Tadjeran, C., Finite difference approximations for fractional advection-dispersion flow equations, Journal of Computational and Applied Mathematics, 172, 65-77 (2004) · Zbl 1126.76346
[10] Sousa, E., Finite difference approximations for a fractional advection diffusion problem, Journal of Computational Physics, 228, 4038-4054 (2009) · Zbl 1169.65126
[11] Zhang, X.; Mouchao, Lv.; Crawford, J. W.; Young, I. M., The impact of boundary on the fractional advection-dispersion equation for solute transport in soil: defining the fractional dispersive flux with Caputo derivatives, Advances in Water Resources, 30, 1205-1217 (2007)
[12] Huang, Q.; Huang, G.; Zhan, H., A finite element solution for the fractional advection-dispersion equation, Advances in Water Resources, 31, 1578-1589 (2008)
[13] Zheng, Y.; Li, C.; Zhao, Z., A note on the finite element method for the space-fractional advection diffusion equation, Computer and Mathematics with Applications, 59, 1718-1726 (2010) · Zbl 1189.65288
[14] Liu, F.; Zhuang, P.; Anh, V.; Turner, I.; Burrage, K., Stability and convergence of the difference methods for the space-time fractional advection-diffusion equation, Applied Mathematics and Computation, 191, 12-20 (2006) · Zbl 1193.76093
[15] Shen, S.; Liu, F.; Ahn, V.; Turner, I., The fundamental solution and numerical solution of the Riesz fractional advection-dispersion equation, IMA Journal of Applied Mathematics, 73, 850-872 (2008) · Zbl 1179.37073
[16] Kilbas, A. A.; Srivastava, H. M.; Trujillo, J. J., Theory and Applications of Fractional Differential Equations (2006), Elsevier · Zbl 1092.45003
[17] Podlubny, I., Fractional Differential Equations (1999), Academic Press: Academic Press San Diego · Zbl 0918.34010
[18] Samko, S. G.; Kilbas, A. A.; Marichev, O. I., Fractional Integrals and Derivatives: Theory and Applications (1993), Gordon and Breach Science Publishers · Zbl 0818.26003
[19] E. Sousa, How to approximate the fractional derivative of order \(1 < \alpha \leq 2\); E. Sousa, How to approximate the fractional derivative of order \(1 < \alpha \leq 2\)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.